Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 19, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 30, 2020, 1:40 PM MDT for Park County, Wyoming. It took effect at Oct 30, 2020, 6:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 1:40 PM MDT (19:40 UTC)
- In effect from
- Oct 30, 2020, 6:00 PM MDT
- Expired
- Oct 31, 2020, 3:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2866 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044 WWUS75 KRIW 301940 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 140 PM MDT Fri Oct 30 2020 WYZ003-310000- /O.UPG.KRIW.HW.A.0010.201031T0000Z-201031T0900Z/ /O.NEW.KRIW.HW.W.0019.201031T0000Z-201031T0900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 140 PM MDT Fri Oct 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 AM MDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Cody Foothills. Mainly north of Cody in the vicinity of Clark including Highway 120. * WHEN...From 6 PM this evening to 3 AM MDT Saturday. * IMPACTS...Mainly to transportation. Travel could be difficult, especially for high profile vehicles experiencing dangerous cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
2 follow-up statements
172 WWUS75 KRIW 302319 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 519 PM MDT Fri Oct 30 2020 WYZ003-310900- /O.CON.KRIW.HW.W.0019.201031T0000Z-201031T0900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 519 PM MDT Fri Oct 30 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Cody Foothills. Mainly north of Cody in the vicinity of Clark including Highway 120. * WHEN...Until 3 AM Saturday. * IMPACTS...Mainly to transportation. Travel could be difficult, especially for high profile vehicles experiencing dangerous cross winds. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Team Riverton/21
378 WWUS75 KRIW 310838 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 238 AM MDT Sat Oct 31 2020 WYZ003-310945- /O.EXP.KRIW.HW.W.0019.000000T0000Z-201031T0900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 238 AM MDT Sat Oct 31 2020 ...HIGH WIND WARNING WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING... Winds are decreasing therefore the the High Wind Warning will be allowed to expire. Gusty winds will continue through the night though. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 30, 12:00 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 30, 12:00 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1200 PM MDT Fri Oct 30 2020 .SHORT TERM...Today through Sunday night Mainly quiet conditions will continue through most of the forecast period. We do have a couple of concerns though. A trough and weak cold front will approach the area from the north and west today. The vast majority of the moisture, and there is not a lot of it, will remain to the north of the area. The NAM has some dots of QPF, but they are only over the highest mountain peaks. The main effect today will be wind. One area of concern will be from around Muddy Gap through Natrona County, where breezy to windy conditions will develop this afternoon. Mid level winds do not look strong for high winds, but gusts over 40 mph will be possible. The other concern will be in the favored areas in the lee of the Absarokas. There is a little more concern here. Both the NAM and GFS show 700 millibar winds increasing to 55 to 65 knots from very late this afternoon into this evening. There will also be some downward forcing from the right rear quadrant of a 90 knot jet streak passing by to the north. There could be some high winds, especially near Clark and along Highway 120, so we will hoist a High Wind Watch for the Cody Foothills for this evening to around 3 am Saturday. Winds should decrease here after the trough passage after midnight though. Gusty winds will also translate over the favored northwest flow / cold advection areas like the Bighorn Basin and northern Johnson County. Saturday at this point will be a cooler, but drier day with breezy conditions across northern Wyoming. Temperatures should only fall back to around seasonal normals. As for Halloween night, at this point it looks decent with a clear to partly cloudy sky with mainly light to moderate winds. It will be good for some astronomy viewing as well. The full Hunter's moon bright in the sky, along with the planets Jupiter, Saturn and Mars across the sky. On Sunday, mainly dry weather continues again as ridging builds back across the western United States. Flow will also turn more southwesterly and bring warmer temperatures back to much of the area. This will also increase breezes across the Wind Corridor, from Rock Springs through Casper, although high winds are not expected at this time. .LONG TERM...Monday through Thursday A massive upper ridge will be in place over the northwest CONUS and western Canada Monday. This will result in above normal temperatures and mainly light winds across the Cowboy State. Gusty winds may be in place over the Wind Corridor during the afternoon. This ridge will break down and shift eastward by Tuesday, with a zonal flow pattern developing through the rest of the period. Temperatures will remain above normal, with gusty winds in the afternoon once again over the Wind Corridor. The eastern slopes of the mountains will be impacted by these winds as well. Gap winds could develop Tuesday night north of Cody near Clark. These winds do not look to be a strong wind event at this time, due to the jet being further north of the area. Similar conditions will continue Wednesday and Thursday, with temperatures remaining above normal and gusty winds in wind prone locations. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1152 AM MDT Fri Oct 30 2020 Fog and low clouds have broken near KJAC in the past hour, and will remain clear through the rest of the day. Fog formation is not out of the question for KJAC late tonight, but a weak front moving through will turn winds from the north, which may bring slightly drier air and mixing to inhibit low cloud formation. All other sites will remain VFR through the next 24 hours, with only high clouds expected. Winds will be gusty this afternoon for KCPR and KRKS, with gusts near 30 kts at times. Surface winds will decrease at sunset, but some LLWS is possible at KCPR and KCOD overnight. && .FIRE WEATHER... Dry and mainly mild weather will continue today. A gusty wind will develop from east of Rock Springs through Natrona County this afternoon. Strong to possibly high winds are possible in the Lee of the Absarokas this evening. Relative humidity will remain above critical levels. Mixing and smoke dispersal will range from poor in the basins to good in the breezier locations and in the western mountains. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 PM MDT this evening through late tonight for WYZ003. && SHORT TERM...Hattings LONG TERM...LaVoie AVIATION...Straub FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 30, 1:58 AM MDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 158 AM MDT Fri Oct 30 2020 WYZ001>020-022>030-310800- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 158 AM MDT Fri Oct 30 2020 ...High Wind Watch for the Cody Foothills this evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong to possibly high winds possible in the Cody Foothills this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 1:38 AM MDT | High Wind Watch | RIW | Park | 12 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.